more pain after chemo - 1262451

7 posts / 0 new
Last post
ssflxl
more pain after chemo - 1262451

I had my first infusion of Carbo/Alimta on 2/20 with the usual premed. Since the first day after chemo, I 've had even more severe pain in my left upper back and down my arm - in my ulnar distribution. I didn't have such severe pain even before chemo and it was controlled with 2 tabs Vicodin/over 24 hours along with 300mg Gabapentin. Now I take 2 tab Vicodin and 400mg Gaba at night, along with Ativan and I still have severe pain. It makes me feel there is a lot of swelling inside causing more nerve compression. The pain is really intolerable and I have emailed my doctor. Has anyone ever had any experience like this? How much longer will this pain last?

thanks

ssflxl

Dr West
Reply To: more pain after chemo

I doubt this kind of pain is related to the chemo. Having it be so localized would fit much more with it being related to the cancer itself, or some other localized complication.

In general, email isn't the best form of communication if you're characterizing a symptom being intolerable (for instance, you wouldn't email a cardiologist to say that you're having crushing chest pain and can't breathe). If you need more immediate assessment, a telephone call/page to the oncologist or a covering doctor may be more appropriate, or even a visit to the ER, though we can't assess the severity of your pain now, obviously. If you feel it's not that severe, then perhaps e-mail is the way to go, but I think most doctors specifically disfavor email for anything that may be serious and/or needs a very timely response.

Good luck.I hope you're more comfortable soon.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

catdander
Reply To: more pain after chemo

I'm so sorry the about the pain. Please keep us posted.
Nerve pain is such a b..ch to treat. Maybe a step up from hydrocodone to oxycodone will help. A higher dose of gaba or try lyrica, they work differently for different people. Just a laypersons thoughts, my husband battled this very problem.
Most of all I hope the cause goes away soooon.
I'm keeping you close,
Janine

ssflxl
Reply To: more pain after chemo

Hello Dr. West

My onc think that the increase pain may be due to flare of tumor being off Tarceva. My last dose of Tarceva was Mon and chemo was Thursday. I have had several times being off Tarceva (even up to 2 wks ) and have no flare of tumor. I have taken a few days break due to side effects like skin infection, so I don't think that's the case. can you have a severe flare off Tarceva when you have not had them before??

thanks

ssflxl

JimC
Reply To: more pain after chemo

As Dr. West has said:

"I would say that the rebound progression or “flare” reaction is something that is possible but pretty uncommon, well under the 20-25% range reported in one paper from Memorial Sloan Kettering, and more like a 5% possibility." - http://cancergrace.org/topic/risks-to-stopping-tarceva-to-change-treatme...

And in the same thread, Dr. Creelan added: "I agree with Dr West – the so-called rebound progression or ‘flare’ after stopping Tarceva may actually be rather unusual."

Although anything is possible and cancer can progress quite rapidly, the few days between your stopping Tarceva and your symptoms worsening to such a degree seems much too short to attribute to a Tarceva flare.

As far as whether a flare could happen when other treatment breaks did not result in rapid cancer progression, the answer would be that although unlikely anything can happen, especially since in such a situation Tarceva has been discontinued because of progression.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

Dr West
Reply To: more pain after chemo

I really agree. The time line for flare could be days, but it would be very unusual to have a problem in 3-4 days after not having a problem taking a break for 2 weeks. As Jim rightly noted, "anything can happen" with cancer, but it doesn't sound very plausible.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

laya d.
Reply To: more pain after chemo

ssflxl - -

Just wanted to send you a big cyber hug with the hopes that the pain is due to something other than tumor and that it has gotten better. . .

xoxo,
Laya